Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Gaylord, MI

June 18, 2001Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 18, 2001, 10:07 PM EDT for Wexford County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 10:07 PM EDT (02:07 UTC)
Expired
Jun 18, 2001, 10:45 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KAPX 190207
SVRAPN
MIC165-190245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1007 PM EDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1045 PM EDT

* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HARRIETTA...OR ABOUT 20
  MILES WEST OF CADILLAC...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CADILLAC AROUND 1025 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS 
STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 70 MPH. WINDS THIS HIGH 
CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:05 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 4:05 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT MON JUN 18 2001

THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL SHORT WAVE LOCATED
OVER THE DAKOTAS WITH THE CURRENT SURFACE ANALYSIS SHOWING LOW
PRESSURE CENTERED OVER SOUTHWESTERN MINNESOTA WITH AN ASSOCIATED
WARM FRONT EXTENDING EAST ACROSS SOUTHERN WISCONSIN INTO SOUTHERN
LAKE MICHIGAN. 850MB LLJ OF 50KTS PER 12Z UPPER AIR PLOTS WAS
COUPLED TO A 120KT ULJ MAX NORTH OF LAKE SUPERIOR...WHICH LED TO AN
MCS DEVELOPMENT OVER WISCONSIN THIS MORNING. THE REMNANTS OF WHICH
ARE CURRENTLY EXITING THE FORECAST AREA PER THE LATEST KAPX 88D. THE
MAIN FORECAST CONCERNS THIS PACKAGE REVOLVE AROUND PRECIP CHANCES
OVER THE NEXT 24 HOURS IN ASSOCIATION WITH THIS SYSTEM TO OUR WEST.

THE 12Z MODELS CONTINUE TO SHOW SLIGHT DISAGREEMENT WITH THE AMOUNT
OF AMPLIFICATION OF THE UPPER LEVEL SHORT WAVE TROUGH...WITH THE AVN
STILL BEING THE MORE AMPLIFIED. THIS RESULTS IN THE AVN RESOLVING A
SLIGHTLY STRONGER FRONTAL BOUNDARY ACROSS THE GREAT LAKES OVERNIGHT
AND TUESDAY MORNING...WITH MORE FRONTAL CONVERGENCE THAN THE ETA.
SINCE THE MODELS HAVE BEEN TRENDING A LESS AMPLIFIED WAVE...I WILL
SIDE MORE WITH THE SLOWER/WEAKER ETA SOLUTION.

TONIGHT...THE MAIN CONCERN THIS EVENING WILL BE THE EXTENT OF MCS
DEVELOPMENT UPSTREAM AND THEIR AFFECTS ON THE FORECAST AREA. THE
CURRENT PROFILER DATA IS STILL SHOWING AN 850MB JET OF 50KTS IN THE
CENTRAL PLAINS...WITH CONVECTION STILL DEVELOPING OVER WISCONSIN AND
PROPAGATING EAST-NORTHEAST INTO THE FORECAST AREA. THE ETA AND AVN
BRING THE 500MB UPPER LEVEL SHORT WAVE TROUGH INTO THE UPPER
MISSISSIPPI RIVER VALLEY OVERNIGHT. THE BEST LOW LEVEL FORCING WILL
ALSO SHIFT NORTH OF THE FORECAST OVERNIGHT. THUS I WILL CARRY LIKELY
WORDING THIS EVENING TO ACCOUNT FOR EASTWARD PROPAGATION OF UPSTREAM
CONVECTION...THEN DIMINISH POPS TO SCATTERED OVERNIGHT. MODEL
SOUNDINGS TONIGHT SHOW CONDITIONALLY UNSTABLE LAPSE RATES FROM
850-500MB. AS THE 850MB JET VEERS LATER THIS EVENING...TRANSPORT OF
MORE UNSTABLE AIR INTO THE NORTHERN GREAT LAKES MAY LEAD TO SOME
STRONGER STORMS OVER THE FORECAST AREA (WITH LARGE HAIL BEING THE
PRIMARY THREAT). AS PER SPC DISCUSSION...STRONG STORMS MAY BE MORE
ISOLATED OVER THE FORECAST AREA.

TUESDAY...UPPER LEVEL WAVE PASSES ACROSS THE NORTHERN GREAT LAKES
REGION AND SURFACE COLD FRONT SWINGS SOUTHEAST ACROSS THE FORECAST
AREA DURING THE MORNING. QG FORCING AND FRONTAL CONVERGENCE WILL
STILL WARRANT THE MENTION OF POPS. THE ETA CONTINUES TO SHOW THE
BEST LOW LEVEL FORCING ALONG THE FRONTAL BOUNDARY REMAINING WELL
SOUTHWEST OF THE FORECAST AREA. HOWEVER...A WELL DEFINED 850 MB
THETA-E RIDGE AHEAD OF THE FRONTAL BOUNDARY SHOULD STILL WARRANT AT
LEAST CHANCE POPS. FOLLOWING THE TIMING OF THE ETA...I WILL MENTION
ONLY EARLY CHANCES ACROSS EASTERN UPPER WITH MAINLY MORNING WORDING
ACROSS NORTHERN LOWER ZONES. THE EXCEPTION WILL BE ACROSS THE
SOUTHERN TIER COUNTIES...WHERE ETA SLOWS THE PROGRESSION OF THE
FRONT (SEAMS REASONABLE GIVEN THE NEARLY PARALLEL UPPER LEVEL FLOW
PATTERN AND INCREASED DIURNAL HEATING SOUTH OF THE BOUNDARY). I WILL
THEREFORE KEEP SOUTHERN TIER COUNTIES WITH A CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH THE DAY. LARGE-SCALE DRYING AND
SUBSIDENCE SETS IN ACROSS THE NORTH HALF OF THE FORECAST AREA DURING
THE AFTERNOON.

TUESDAY NIGHT...LOW LEVEL FRONTAL BOUNDARY REMAINS CENTERED ACROSS
SOUTHEAST LOWER MICHIGAN THROUGH THE NIGHT. WITH THE REGION WITHIN
THE RIGHT ENTRANCE REGION OF UPPER JET AND A SURFACE WAVE PROGGED TO
DEVELOP ALONG THE BOUNDARY...I WILL KEEP CHANCE POPS IN THE FAR
SOUTHEAST COUNTIES. WEAK SURFACE RIDGING WILL KEEP THE REST OF THE
FORECAST AREA DRY.

WEDNESDAY AND WEDNESDAY NIGHT...LATER SHIFTS MAY NEED TO CARRY
CHANCE POPS IN THE SOUTHEAST COUNTIES IN THE MORNING TO ACCOUNT FOR
DEVELOPING WAVE ALONG THE FRONTAL BOUNDARY IN SOUTHEAST LOWER
MICHIGAN. OTHERWISE...BOTH THE ETA AND AVN BRING A RATHER AMPLIFIED
500MB TROUGH INTO THE NORTHWESTERN LAKES BY 00Z...WITH 500MB TEMPS
PROGGED TO DROP TO BETWEEN -18 AND -20C ACROSS THE NORTHERN
COUNTIES. THIS WILL ACT TO STEEPEN MID LEVEL LAPSE RATES. I EXPECT
THIS WILL LEAD TO SCT DIURNAL SHOWERS/THUNDERSTORMS DURING THE
AFTERNOON AND EVENING. I WILL THUS CARRY 30 POPS.

EXTENDED...UPPER LEVEL TROUGH AXIS IS PROGGED TO PASS ACROSS THE
GREAT LAKES REGION ON THURSDAY PER ALL OF THE MEDIUM RANGE MODEL
SOLUTIONS. THE TRENDS HAVE ALSO BEEN TO SLIGHTLY AMPLIFY THIS
TROUGH. MRF/AVN EXTENSION SOLUTIONS CONTINUE TO ADVERTISE -20C TEMPS
AT 500 MB ON THURSDAY AS THIS UPPER LEVEL TROUGH AXIS PASSES. I THUS
CONTINUE TO EXPECT DIURNALALLY DRIVEN CONVECTION THURSDAY
AFTERNOON/EVENING. GIVEN THE COLD AIR ALOFT...INSTABILITY SHOULD BE
HIGH ENOUGH TO MENTION CHANCES OF THUNDER AS WELL. THE MEDIUM RANGE
MODELS CONTINUE TO ADVERTISE BUILDING HEIGHTS ACROSS THE NORTHERN
PLAINS...WESTERN GREAT LAKES REGION FRIDAY AND INTO THE WEEKEND. THE
LATEST ECMWF SOLUTION HOWEVER...DEVELOPS A CLOSED UPPER LEVEL LOW
OVER THE EASTERN LAKES BY SUNDAY. I WILL FOLLOW THE MRF AND CANADIAN
SOLUTIONS GIVEN THEIR BETTER RUN TO RUN CONSISTENCY AS WELL AS THEIR
GOOD GENERAL AGREEMENT WITH THE ENSEMBLE MEANS. THUS...AFTER
SLIGHTLY BELOW NORMAL TEMPS MID TO LATE WEEK...I WILL CONTINUE TO
ADVERTISE A WARMING TREND (BACK TOWARDS CLIMATOLOGY) THROUGH THE
WEEKEND. SURFACE HIGH PRESSURE IN PLACE ACROSS THE FORECAST
AREA...ALONG WITH UPPER LEVEL RIDGING BUILDING ACROSS THE GREAT
LAKES WILL CONTINUE TO WARRANT A DRY FORECAST THROUGH THE WEEKEND.

.APX...NONE.

CONSCIDINE

In the hours before

Special weather statement, Jun 18, 6:36 PM EDT, 3 hours 31 minutes before
MIZ008-015>036-041-042-191200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
636 PM EDT MON JUN 18 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN OVERNIGHT...

* THREAT AREA...ALL OF EASTERN UPPER MICHIGAN AND NORTHERN LOWER
  MICHIGAN...WITH THE GREATEST THREAT WEST OF I-75.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

* SEVERE WEATHER THREAT...STRONG TO SEVERE THUNDERSTORMS ARE
  EXPECTED TO DEVELOP OVER MINNESOTA AND NORTHERN WISCONSIN DURING
  THE EVENING HOURS...AND MOVE EAST TOWARD THE AREA OVERNIGHT.
  THE PRIMARY SEVERE WEATHER THREAT WITH ANY STORMS THAT REACH THE
  AREA WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.

* TIME OF SEVERE WEATHER THREAT...AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:18 AM EDTSevere Thunderstorm WarningAPXMackinac42 min
Jun 19, 1:47 AM EDTSevere Thunderstorm WarningAPXChippewa58 min
Jun 19, 1:58 AM EDTSevere Thunderstorm WarningAPXMackinac47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.